Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 24, NWS Midland/Odessa, TX

September 18, 2018Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 18, 2018, 8:15 PM CDT for Presidio County, Texas. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Sep 18, 2018, 8:15 PM CDT (01:15 UTC)
Expired
Sep 19, 2018, 9:43 AM CDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

373 
WGUS44 KMAF 190115
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
815 PM CDT Tue Sep 18 2018

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
.Runoff from recent rains have caused river levels at PIOT2 to
rise above flood stage. Flooding is expected to continue through
Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued early tomorrow.

&&

TXC377-191713-
/O.NEW.KMAF.FL.W.0024.180919T0115Z-180920T1800Z/
/PIOT2.1.ER.180918T2218Z.180918T2245Z.180920T0600Z.NO/
815 PM CDT Tue Sep 18 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* until Thursday afternoon, or until the warning is cancelled.
* At  7PM Tuesday the stage was 9.3 feet (2.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue rising to near 9.4 feet (2.9 
  meters) by tomorrow morning.  The river will fall below flood stage
  early Thursday morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.4 feet (2.9 meters) on 
Aug 13 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   6.0  9.0    9.3   Tue  7 PM   9.2   9.4   9.3   9.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   1.8  2.7    2.8   Tue  7 PM   2.8   2.9   2.8   2.8

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
1 follow-up statement
586 
WGUS84 KMAF 191443
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
943 AM CDT Wed Sep 19 2018

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
Levels on the Rio Grande at Presidio 6WNW have fallen below flood stage. 
However, they are expected to remain above action stage through the 
weekend. Additional rain is expected in the coming days, so updates are 
likely, but at this time, the Flood Warning is cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This is the last statement for now.

&&

TXC377-191513-
/O.CAN.KMAF.FL.W.0024.000000T0000Z-180920T1800Z/
/PIOT2.1.ER.180918T2218Z.180918T2245Z.180919T1103Z.NO/
943 AM CDT Wed Sep 19 2018

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  9AM Wednesday the stage was 8.8 feet (2.7 meters).
* Fell below flood stage at  6:03 AM Wednesday.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to 8.8 feet (2.7 meters)
  by tomorrow morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 11.9 feet (3.6 meters) on 
Sep 9 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    8.8   Wed  9 AM   8.8   8.7   8.4   8.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.7   Wed  9 AM   2.7   2.7   2.6   2.5

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 18, 5:36 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 18, 5:36 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
536 PM CDT Tue Sep 18 2018

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hrs except KMAF/KHOB, which
could see a few hours of MVFR stratus around sunrise. Forecast
soundings develop a widespread, low-based cu field by late
morning. However, convection looks confined to the higher terrain
west of the terminals.

&&

.PREV DISCUSSION... /issued 235 PM CDT Tue Sep 18 2018/

DISCUSSION...
Upper ridge over TX and NM will be displaced east by upper trough
moving in from the West Coast.  On Wednesday this trough will cross
the Great Basin reaching the Rockies on Thursday and TX on Friday.
As it moves east the trough shears apart resulting in a flat ridge
setting up across the Southern tier of states by Sunday.

Good cloud cover over the eastern CWA that lingered from the morning
has help hold afternoon temps down but should end up with near
normal highs.  Wednesday should be a little warmer in the upper
80s/lower 90s but increased clouds/rain on Thursday and Friday
should result in temps a few degrees cooler.  A weak front/boundary
sags into the area Friday making slow progress Saturday before
hanging up.  Not expecting much cooling with this boundary but could
become the focus for rain development.  Temps recover next week.

Have good low level moisture across the area... even after daytime
mixing still have dewpts in the 60s over most of the area.  As of
19z have a few showers and storms from Queen... to the Davis Mtns...
to south of Marfa.  Carrying slight chance pops tonight mainly over
the higher elevations but not expecting much.  Will see increasing
rain chances the next several days as trough approaches and
shortwaves track into the area.  However did low pops slightly
Wednesday and Wednesday night and pushed the rain chances back to
the west leaving the Permian Basin mainly dry.  The better chance
for a good rainfall looks to be Thursday through Saturday...
especially if can get Pacific moisture from a low off of Baja.
With expected increasing PW will have to monitor potential for
locally heavy rain later in the week... will continue to highlight
in HWO.

Looking ahead could see the first strong cold front of the Fall the
middle of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  88  69  85 /   0   0   0  30
Carlsbad                       67  89  70  82 /  10  30  40  60
Dryden                         73  89  74  88 /  20  20  20  40
Fort Stockton                  69  88  69  84 /  10  20  20  40
Guadalupe Pass                 65  83  61  76 /  20  40  60  70
Hobbs                          66  86  66  81 /  10  10  20  50
Marfa                          61  82  60  78 /  20  40  40  60
Midland Intl Airport           70  89  70  85 /  10  10  10  40
Odessa                         71  89  70  84 /  10  10  10  40
Wink                           70  90  70  86 /  10  10  20  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/80/44
Hazardous weather outlook, Sep 18, 2:04 PM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 PM CDT Tue Sep 18 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
204 PM CDT Tue Sep 18 2018 /104 PM MDT Tue Sep 18 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms will be possible through
tonight mainly in and near the higher terrain. The strongest storms
may be accompanied by occasional lightning and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The chance for thunderstorms will increase Wednesday over the higher
terrain, with better chances spreading eastward Thursday through
Saturday. The main concern with showers and thunderstorms will be
heavy rainfall and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.